Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 15, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at May 15, 2021, 5:13 PM MDT for Baca County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 5:13 PM MDT (23:13 UTC)
Expired
May 15, 2021, 5:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Amarillo radar (KAMA), 215 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS85 KPUB 152313
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Sat May 15 2021
 
COZ099-152345-
Springfield Vicinity/Baca County CO-
513 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 20 miles north of Boise City, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

LAT...LON 3699 10255 3700 10281 3723 10277 3723 10204
      3700 10204
TIME...MOT...LOC 2313Z 250DEG 15KT 3703 10251 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 15, 3:25 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 15, 3:25 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
325 PM MDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM MDT Sat May 15 2021

Main Forecast Concerns/Challenges:

1) Strong to severe storms remain possible along and east of I-25
through mid to late evening. Main threats are large hail and
damaging winds, though have growing concerns for the possibility of
a tornado especially across locations closer to the CO and KS border.

2) Strong to severe storms are once again possible along and east of
I-25 on Sunday. Flash flooding concerns across area burn scars will
also increase.

Convective activity has continued to increase across the area this
afternoon, with latest radar imagery showing development over the
higher terrain, just north of the Palmer Divide, and around the
Raton Mesa. However, this development has remained on the weaker
side. RAP analysis is still showing a fair amount of CIN in place
over southern CO, with a more recent AMDAR sounding out of COS still
showing a strongly capped environment. Despite being late in the
day, still expect some additional warming along with increasing
ascent that should aid in eroding this CIN late this afternoon into
early evening. I think this should occur over the next couple of
hours, upon which MLCAPE values approaching 2000 j/kg and effective
shear of 35-40 kt will support quickly intensifying scattered
thunderstorms into the early evening. Locations along the I-25
corridor still look to have the highest chances though late
afternoon, with damaging winds and large hail the main threats.

This development will likely persist and expand as it moves east
across the plains through early to mid evening. Some lower
confidence with convective mode with some CAMs showing more linear
segments with this eastward moving development. However, given the
shear, would anticipate some continued potential for supercells.
This will be something to keep an eye on as moisture, instability,
and helicity will increase further to the east this evening. In this
location/environment closer to the CO/KS border, the highest risk
for significant hail (2") will reside. Also, in this
location/environment, the highest risk for tornadic development will
reside. These latest trends are pointing towards an increased threat
of tornadic development over the far eastern plains, closer to the
CO/KS border, in the 6 to 9 pm time frame. While concerns are
growing, the uncertainty with convective mode does keep some level
of lower confidence. Nonetheless, will continue to keep a close eye
on observational and radar trends into the evening. Thunderstorms
should depart east into KS in the 10 PM to 12 AM time frame.

On Sunday, upper trough/low is expected to approach the region with
large scale setup continuing to favor thunderstorm development over
much of the area. While instability and shear may not be quite as
strong on Sunday, this instability and moisture will have the
potential to push farther west up to the eastern mountains. So, not
only will there be a continued threat of strong to severe storms
across southern CO on Sunday, do think there will be an increased
flood/flash flood threat as moist upslope flow will now be present.
This will include the burn scars as well as other locations along
and adjacent to the eastern mountains.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM MDT Sat May 15 2021

Main Forecast Concerns/Challenges

1) Flash flood threat Monday for area burn scars

2) Active weather continues for Tuesday, and possibly into Wednesday

Sunday night through Monday...The upper low pushes into northern AZ
Sun night, then moves across the Four Corners on Mon. Surface flow
is expected to remain out of the northeast through Sun evening,
allowing lingering shower activity to persist. However, as the upper
low nears on Mon, the surface flow is forecast to turn due east,
drawing plenty of llvl moisture back towards the I-25 Corridor and
eastern mts.  With about 1000 j/kg of CAPE to work with along the
eastern mts by midday, storms are expected to fire once again
along the higher terrain. The placement of the upper low will be
a crucial piece to the puzzle, however, as the steering flow will
tend to keep any storms that do initiate close to the mts.
Therefore, flash flooding of area burn scars is a definite
possibility and is of the utmost concern for Monday aftn and
evening.

Plan on lows Sun night in the 30s to around 40F for the high
valleys, and in the 40s to around 50F for the plains. High temps on
Mon are forecast to warm into the 60s for most locations, and
nearing 70F along the eastern border.

Tuesday and Wednesday...The upper low begins to weaken early Tue as
it starts to lift to the east-northeast, then tracks directly over
CO through Wed. This track presents a very broad area of lift
combined with abundant available moisture, so feel that there is a
very good chance of widespread convection both days, with greater
chances over the higher terrain and tied more to the aftn and early
evening hrs due to heating. Model CAPE is not all that robust either
day, and given the overall flow, feel that severe potential is low.
High temps both days will climb into the 60s to lower 70s.

Thursday through Saturday...Another upper low pressure system drops
down out of the Pacific NW for the end of the week, with strong
southwest flow developing across the Four Corners region. Multiple
disturbances within the flow will most likely help motivate isolated
to low-end scattered convection each aftn across the higher terrain
and high valleys. As for temps, the southwest flow aloft will warm
things up nicely across the cwa, with highs around 70F each day for
the high valleys, and in the 70s to around 80F for the eastern
plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 324 PM MDT Sat May 15 2021

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Thunderstorms will continue to increase in coverage and progress
eastward before diminishing late this evening. Dry conditions are
expected through the night into early tomorrow afternoon, before
thunderstorms greatly increase in coverage by mid afternoon. These
thunderstorms will have the possibility to produce strong gusty
winds and hail. These thunderstorms would drop either site below
MVFR conditions if KCOS or KPUB found themselves under one. Even if
KCOS and KPUB are not directly impacted by these thunderstorms,
outflow boundaries will likely be present, and these would shift
winds directions and increase wind speeds quickly. There is also
possibility that low clouds/fog will develop overnight, but
confidence is low in that scenario still at this time; if this
scenario came to fruition, MVFR or lower categories would be
expected.

KALS: VFR conditions are expected over the next 24 hours. An
isolated thunderstorm is possible late this afternoon and into the
the evening over KALS, but otherwise expect dry conditions through
tonight into tomorrow afternoon, before thunderstorms increase in
coverage by mid afternoon tomorrow. These thunderstorms could
produce strong gusty winds and would also drop visibilities below
MVFR conditions if KALS found itself under one.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...SIMCOE
Hazardous weather outlook, May 15, 12:02 PM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1202 PM MDT Sat May 15 2021

COZ058>089-093>099-161815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1202 PM MDT Sat May 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are expected to develop
along the eastern mountains, Palmer Divide, and Raton Mesa this
afternoon before spreading east and southeast through tonight.

Large hail of 2 inches or more and wind gusts of at least 60 mph
will be the main concerns for today, with locally heavy rainfall
posing concerns if storms are able to pass over any burn scar areas.
Also, a brief tornado over the plains cannot be ruled out later this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms are possible over the plains on Sunday and Monday
with primary risks being large hail and strong winds. Strong storms
are also possible on Tuesday and Wednesday over the plains with
the main risks being small hail and gusty winds. The current
thoughts are that the storms will remain below severe strength om
Tuesday and Wednesday.

Flash flooding is possible over the Spring, Junkins, Decker, and
Hayden Pass burn scars on Sunday, Monday, Tuesday, and Wednesday,
but will be dependent on where thunderstorms develop.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the eastern plains.

RODRIGUEZ

In the hours before

Special weather statement, May 15, 4:36 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
436 PM MDT Sat May 15 2021

COZ088-093-094-097-152315-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
436 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...NORTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking an area of strong
thunderstorm development along a line extending from near Delhi to
13 miles north of Kim. Movement was northeast at 10 mph.

As this activity continues to intensify, penny size hail and wind
gusts of 50 to 55 mph will become possible with these storms.

Locations impacted include...
Delhi and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3747 10370 3756 10405 3781 10404 3773 10309
      3764 10308 3746 10309
TIME...MOT...LOC 2235Z 204DEG 11KT 3766 10392 3744 10329

Cohen
Special weather statement, May 15, 4:49 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Sat May 15 2021

COZ077>080-083-086-152330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
449 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...
SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WESTERN PUEBLO
COUNTIES UNTIL 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Junkins Burn Scar to 7 miles
south of Florence. Movement was east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Junkins Burn Scar, Silver Cliff, Wetmore and Rosita.

LAT...LON 3800 10517 3831 10495 3829 10527 3801 10545
TIME...MOT...LOC 2249Z 273DEG 12KT 3807 10534 3828 10511

Cohen
Special weather statement, May 15, 4:55 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
455 PM MDT Sat May 15 2021

COZ099-152330-
Springfield Vicinity/Baca County CO-
455 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BACA COUNTY UNTIL 530 PM
MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 16 miles northeast of Springfield, moving east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Walsh, Vilas, Two Buttes and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3746 10306 3763 10306 3763 10204 3731 10204
TIME...MOT...LOC 2254Z 272DEG 16KT 3751 10234
Special weather statement, May 15, 5:01 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Sat May 15 2021

COZ079-083-086-152330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
501 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 530 PM
MDT...

At 501 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Penrose to near Florence to 10 miles north
of Junkins Burn Scar. Movement was east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Penrose and Wetmore.

LAT...LON 3852 10491 3837 10484 3819 10490 3821 10511
      3848 10512
TIME...MOT...LOC 2301Z 252DEG 12KT 3847 10504 3837 10502 3828 10505

Cohen
Special weather statement, May 15, 5:09 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
509 PM MDT Sat May 15 2021

COZ079-080-083-086-152345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
509 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...
SOUTHEASTERN FREMONT...EAST CENTRAL CUSTER AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Junkins Burn Scar to near
Penrose. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Southeastern Junkins Burn Scar, Pueblo West, Pueblo Reservoir,
Penrose and Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3797 10491 3842 10466 3851 10466 3850 10492
      3837 10494 3821 10504 3800 10520
TIME...MOT...LOC 2309Z 260DEG 16KT 3805 10520 3844 10495

Cohen
Special weather statement, May 15, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Sat May 15 2021

COZ099-152345-
Springfield Vicinity/Baca County CO-
513 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 20 miles north of Boise City, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

LAT...LON 3699 10255 3700 10281 3723 10277 3723 10204
      3700 10204
TIME...MOT...LOC 2313Z 250DEG 15KT 3703 10251

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:10 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero65 min
May 14, 6:30 PM MDTSpecial Weather StatementPUBProwers45 min
May 14, 7:00 PM MDTSevere Thunderstorm WarningPUBBent, Otero60 min
May 14, 7:23 PM MDTTornado WarningPUBBent37 min
May 14, 7:38 PM MDTSpecial Weather StatementPUBProwers52 min
May 14, 7:39 PM MDTTornado WarningPUBBent33 min
May 14, 7:52 PM MDTSevere Thunderstorm WarningPUBProwers38 min
May 14, 7:57 PM MDTSevere Thunderstorm WarningPUBProwers32 min
May 14, 8:22 PM MDTSevere Thunderstorm WarningPUBProwers53 min
May 15, 3:48 PM MDTSpecial Weather StatementPUBEl Paso27 min
May 15, 3:49 PM MDTSpecial Weather StatementPUBFremont41 min
May 15, 4:06 PM MDTSpecial Weather StatementPUBLas Animas39 min
May 15, 4:29 PM MDTSpecial Weather StatementPUBFremont31 min
May 15, 4:36 PM MDTSpecial Weather StatementPUBOtero39 min
May 15, 4:49 PM MDTSpecial Weather StatementPUBCuster41 min
May 15, 4:55 PM MDTSpecial Weather StatementPUBBaca35 min
May 15, 5:01 PM MDTSpecial Weather StatementPUBFremont29 min
May 15, 5:09 PM MDTSpecial Weather StatementPUBPueblo36 min
May 15, 5:15 PM MDTSpecial Weather StatementPUBOtero45 min
May 15, 5:22 PM MDTSevere Thunderstorm WarningPUBBaca38 min
May 15, 5:27 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo63 min
May 15, 5:35 PM MDTSpecial Weather StatementPUBBaca40 min
May 15, 5:46 PM MDTSevere Thunderstorm WarningPUBBent, Otero59 min
May 15, 5:57 PM MDTSevere Thunderstorm WarningPUBPueblo63 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.